Ultimate NEET-PG Exam Study Material

Proven Effective Content with 96% Strike Rate

Antibiotic-Associated Diarrhea: Causes, Symptoms, Risk Factors, Diagnosis, Treatment, Prevention and Complications

Feb 6, 2024

Navigate Quickly

Causes Of Antibiotic-Associated Diarrhea

Symptoms Of Antibiotic-Associated Diarrhea

Risk Factors Of Antibiotic-Associated Diarrhea

Diagnosis Of Antibiotic-Associated Diarrhea

Treatment Of Antibiotic-Associated Diarrhea

Techniques for treating antibiotic-induced mild diarrhea

Treatment to eliminate the harmful microbes that cause infections with C. difficile

Prevention Of Antibiotic-Associated Diarrhea

Complications Of Antibiotic Associated Diarrhea

Antibiotic-Associated Diarrhea

"Antibiotic-associated diarrhea" is the term used to describe loose, watery stools that appear three or more times a day after taking antibiotics (medicine used to treat bacterial infections).

One in five people who take antibiotics also get diarrhea as a side effect. Antibiotic-induced diarrhea is often mild and self-limiting. Usually, the diarrhea goes away a few days after the medication is stopped. When antibiotic-induced diarrhea worsens, medication needs to be stopped or sometimes changed.


PrepLadder 6.0

Causes Of Antibiotic-Associated Diarrhea

It is unclear what specifically causes diarrhea along with antibiotic use. It is commonly thought to result from antibacterial medications upsetting the delicate balance between good and bad bacteria in the gastrointestinal tract.

Almost all medications have the potential to produce antibiotic-induced diarrhea. Antibiotics most frequently used include:

  • Macrolides, which include cefixime are Cephalosporins, which also include cefdinir and cefpodoxime.
  • Fluoroquinolones include, for example, ciprofloxacin and levofloxacin.
  • Penicillins include drugs like ampicillin and amoxicillin.
  • C. difficile infection

Antibiotics may upset the delicate bacterial balance in your digestive tract, which may promote the rapid growth of Clostridium difficile. The toxins generated by this cause damage to the gut lining.

 The most often associated drugs with C. difficile infections include cephalosporins, penicillins, fluoroquinolones, and clindamycin; nevertheless, taking almost any antibiotic can put you at risk.

Also Read: Understanding Benign Prostatic Hyperplasia (BPH)

Symptoms Of Antibiotic-Associated Diarrhea

Small signs and symptoms like the following are frequently observed in antibiotic-associated diarrhea:

  • Watery stools
  • Higher bowel movement frequency

One week after you begin taking the prescription, diarrhea linked to antibiotics is frequently the first to occur. However, when antibiotic therapy is finished, symptoms like diarrhea and others cannot appear for a few days or even weeks.

Infection brought on by Clostridium difficile, presently referred to as Clostridium difficile

Antibiotic use-related diarrhea that is more severe can be caused by the toxin-producing bacterium C. difficile. Other than frequent bowel movements and loose stools, a C. difficile infection can cause:

  • Severe abdominal ache
  • Cramps 
  • Increased thirst
  • Diarrhea
  • Reduced appetite
  • Low-grade fever
  • Vomiting

Also Read: Cephalosporins: Fungus-Derived Antibiotics for Bacterial Infections


INI CET Champions Exam

Risk Factors Of Antibiotic-Associated Diarrhea

Antibiotic-associated diarrhea can affect anyone taking medication. On the other hand, the following elements raise your chance of diarrhea brought on by antibiotics:

  • Possess prior experience with antibiotic-associated diarrhea
  • Have used antibiotics for an extended length of time
  • Are under prescription for more than one drug

Also Read: Anti Cancer Drugs: Mode of action and Adverse effects

Diagnosis Of Antibiotic-Associated Diarrhea

To diagnose antibiotic-associated diarrhea, your doctor may probably question you about your medical history, particularly any recent antibiotic treatments. Your doctor will test a stool sample for the presence of C. difficile if they think you are sick.

Also Read: Anti-Tuberculosis Drugs

Treatment Of Antibiotic-Associated Diarrhea

The severity of your symptoms will dictate the treatment plan for antibiotic-induced diarrhea.

Techniques for treating antibiotic-induced mild diarrhea

Your minor diarrhea symptoms should go away in a few days once you stop taking antibiotics. In some cases, your doctor may advise stopping your antibiotic use until your diarrhea gets better.

Also Read: Important topics in Pharmacology for NEET-PG

Treatment to eliminate the harmful microbes that cause infections with C. difficile

If you contract C. difficile, your doctor will likely cease prescribing any medications you are currently taking and may suggest medications meant to kill the C. difficile bacteria that is the source of your diarrhea. You might also be advised to cease taking drugs that reduce stomach acid. Patients with this type of infection may experience diarrheal symptoms again, which calls for ongoing care.

Also Read: Important topics in Pharmacology

Prevention Of Antibiotic-Associated Diarrhea

To reduce the possibility of antibiotic-induced diarrhea, try to:

  • Take antibiotics exactly as prescribed. Antibiotics ought to be taken exclusively as directed by a medical professional. The flu and colds are among the viruses that antibiotics are successful against; nevertheless, they are useless against bacterial diseases.
  • Make sure staff wash their hands. Whether they are taking care of you at home or in the hospital, ask them to wash their hands or sanitize their hands with alcohol before they touch you.
  • Let your doctor know if you have ever had diarrhea associated with drugs or C. difficile. Antibiotics are more likely to cause the same reaction if you have already experienced C. difficile-related diarrhea. Your physician must recommend a different medication to you.

Also Read: Bronchodilators: Types, Classes, Use and Side Effects

Complications Of Antibiotic Associated Diarrhea

Dehydration, or the excessive loss of fluids and electrolytes, is one of the most frequent adverse effects of any sort of diarrhea. This level of dehydration can be lethal. Among the warning signs and symptoms include severe dry mouth, intense thirst, little to no urination, dizziness, and weakness.

Also Read: Aspirin Poisoning: Causes, Symptoms, Diagnosis and Treatment

To scale up your NEET PG exam preparation with the best-in-class video lectures, QBank, Mock Tests and more, download the PrepLadder App!

Download PrepLadder's NEET PG preparation app for Android

Download PrepLadder's NEET PG preparation app for iOS


Rapid Revision 5.0

Auther Details

PrepLadder Medical

Get access to all the essential resources required to ace your medical exam Preparation. Stay updated with the latest news and developments in the medical exam, improve your Medical Exam preparation, and turn your dreams into a reality!

Top searching words

The most popular search terms used by aspirants

  • NEET PG Pharmacology